Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 18, 2004, 11:38 PM CDT for Borden County, Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2004, 11:38 PM CDT (04:38 UTC)
- Expired
- Jun 19, 2004, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Borden County, TX, Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 102 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1682 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 190439
FFWMAF
TXC033-115-190745-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1138 PM CDT FRI JUN 18 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BORDEN COUNTY IN WEST TEXAS
DAWSON COUNTY IN WEST TEXAS
* UNTIL 245 AM CDT
* AT 1129 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM THUNDERSTORMS ACROSS BORDEN AND DAWSON COUNTIES. THESE
STORMS WERE NEARLY STATIONARY. FLOODING WAS REPORTED IN LAMESA
AND VICINITY.
* LOCATIONS IMPACTED INCLUDE...
EASTERN DAWSON COUNTY...
WESTERN BORDEN COUNTY...
NORTHWESTERN BORDEN COUNTY...
NORTHERN BORDEN COUNTY...
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3252 10119 3252 10119 3253 10219 3295 10219
3295 10118
$$1 follow-up statement
000
WGUS74 KMAF 190510
FFSMAF
TXC033-115-190745-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1203 AM CDT SAT JUN 19 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR DAWSON AND
BORDEN COUNTIES...
AT 1154 PM CDT...TRAINED WEATHER SPOTTERS THUNDERSTORMS PRODUCING
FLASH FLOODING IN PORTIONS OF DAWSON COUNTY. THESE STORMS WERE
NEARLY STATIONARY. WIDESPREAD FLOODING WAS REPORTED THROUGHOUT
LAMESA. THE DAWSON COUNTY SHERIFF/S OFFICE REPORTED FLOODING OF
STATE HIGHWAY 349 5 MILES SOUTH OF LAMESA. NEAR PUNKIN CENTER...7
MILES NORTHWEST OF LAMESA ON STATE HIGHWAY 137...SEVERAL CARS WERE
WASHED OFF THE ROAD. RUNOFF OVER THE ROAD THERE WAS A HALF OF A
FOOT DEEP. ON US HIGHWAY 187 12 MILES NORTHEAST OF LAMESA...HEAVY
FLOODING WAS REPORTED.
SIMILAR CONDITIONS CAN BE EXPECTED THROUGHOUT BORDEN COUNTY...WHERE
RADAR ESTIMATES THAT AS MUCH AS 2 AND A HALF INCHES OF RAIN HAS
FALLEN IN THE PAST HOUR.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3252 10119 3252 10119 3253 10219 3295 10219
3295 10118
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:30 PM CDT, 9 hours 8 minutes earlier.
Area forecast discussion, Jun 18, 2:30 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT FRI JUN 18 2004 .SHORT TERM... UPSLOPE FLOW COMBINED WITH A MOIST AND UNSTABLE AIRMASS HAS ALLOWED SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE MOUNTAINS OF SOUTHWEST TEXAS. VISIBLE SATELLITE ALSO SHOWS NEW CUMULUS DEVELOPING ACROSS THE GUADALUPE AND SACRAMENTO MOUNTAINS OF NEW MEXICO. ELSEWHERE...AN OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTH ACROSS THE EASTERN TEXAS SOUTH PLAINS TOWARD THE NORTHEAST PORTION OF THE FORECAST AREA. STRONG AFTERNOON HEATING AND VERY MOIST AIRMASS AHEAD OF THIS FEATURE MAY ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE NORTH/NORTHEAST ZONES BY LATE AFTERNOON. HAVE TRENDED THE HIGHEST POPS FOR THIS EVENING ACROSS THE DAVIS MOUNTAINS...AND ACROSS THE NORTHERN PART OF THE AREA. WILL INCLUDE MENTION OF SEVERE ACROSS THE NORTHEAST TONIGHT...AS CAPES WILL BE HIGHEST IN THIS AREA...ALONG WITH SUFFICIENT SHEAR FOR ORGANIZED DEVELOPMENT. A FEW ISOLATED SHOWERS OR STORMS MAY LINGER AFTER MIDNIGHT IN THE NORTH/NORTHEAST. OTHERWISE...CONTINUED WARM OVERNIGHT READINGS WILL PERSIST OVER MOST LOCATIONS. .LONG TERM... OVERALL...THE CURRENT FORECAST IS IN GOOD SHAPE AND ONLY MINOR CHANGES WERE MADE. THE SYNOPTIC SCALE PATTERN THROUGH THE PERIOD WILL CHANGE LITTLE OVER OUR AREA. THE BROAD SUBTROPICAL RIDGE OVER THE NORTH CENTRAL GULF OF MEXICO WILL REMAIN STRONG THROUGH SATURDAY...THEN GRADUALLY WEAKEN EARLY NEXT WEEK. A MID-LEVEL TROUGH ALONG THE WEST COAST ALONG WITH A CONTINUED FLOW OF LOW-LEVEL MOISTURE WILL PROVIDE LOW CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS ACROSS MUCH OF THE AREA. TEMPERATURES ARE EXPECTED TO COOL TO NEAR NORMAL LEVELS THROUGH THE PERIOD WITH DECREASING 1000-500MB THICKNESSES. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 97 73 94 / 20 20 20 10 CARLSBAD NM 70 96 69 97 / 30 30 20 30 DRYDEN TX 74 95 70 93 / 10 10 10 10 FORT STOCKTON TX 73 98 71 96 / 30 20 20 20 GUADALUPE PASS TX 69 93 69 90 / 30 30 20 30 HOBBS NM 71 97 69 95 / 20 30 20 20 MARFA TX 61 89 61 84 / 30 30 20 20 MIDLAND INTL AIRPORT TX 72 98 73 94 / 20 20 10 10 ODESSA TX 73 99 72 94 / 20 20 10 10 WINK TX 76 102 72 100 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/06
Hazardous weather outlook, Jun 18, 2:40 PM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT FRI JUN 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 240 PM CDT (140 PM MDT) FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. OTHER SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS MUCH OF SOUTHWEST TEXAS. THESE THUNDERSTORMS WILL BE SLOW MOVING...SO VERY HEAVY RAIN MAY CAUSE FLOODING OF ARROYOS...DRAWS...BAR DITCHES...AND AREA ROADS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS TONIGHT.
In the hours before
Local storm report, Jun 18, 8:55 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST PECOS 31.41N 103.50W
06/18/2004 60 MPH REEVES TX EMERGENCY MNGR
0423 PM HAIL 2 S PECOS 31.41N 103.50W
06/18/2004 0.75 INCH REEVES TX EMERGENCY MNGR
0544 PM HAIL HOBBS 32.73N 103.16W
06/18/2004 1.00 INCH LEA NM PUBLIC
0635 PM HAIL 5 NE EUNICE 32.44N 103.19W
06/18/2004 0.88 INCH LEA NM FIRE DEPT/RESCUE
&&Local storm report, Jun 18, 9:34 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 2 SW TATUM 33.23N 103.34W
06/18/2004 70 MPH LEA NM TRAINED SPOTTER
&&Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.